The overwhelming bulk of clinical and scientific data indicate that the infusion of resuscitation fluids is an extraordinarily safe procedure but still with risk for complications. The overall percentage of interventions that lead to complications is quite low, but given the frequency with which fluid resuscitation occurs, complications arise regularly. This is particularly true when blood products are infused and especially when they are infused in massive quantities. Although there is no strict criteria, massive transfusion is generally defined as the transfusion of the equivalent of one blood volume (70 to 80 mL/kg in an adult) within 24 h. Clotting abnormalities are commonly noted after massive transfusion owing to dilutional thrombocytopenia and the effects of storage on coagulation factors and platelet number and function. Previous guidelines recommended the routine transfusion of FFP and platelets based upon the number of units of red cells transfused. It has been demonstrated, however, that the occurrence of bleeding diathesis in trauma correlates not just with the number of red cell transfusions, but also with the duration of the shock state and the type and severity of injury sustained. Therefore it is recommended that transfusion of FFP and platelets be based on clinical evidence of impaired hemostasis and frequent monitoring of coagulation parameters.25 Platelets are indicated in the actively bleeding trauma patient with a platelet count of 50,000 or less. FFP is indicated if the PT is prolonged more than 1.5 times normal (usually 18). When an underlying coagulation disorder is suspected, as in patients taking warfarin or with evidence of severe liver disease, it may be appropriate to administer FFP without waiting for laboratory confirmation.
Other potential complications of massive transfusion include electrolyte abnormalities. Hypocalcemia and hypomagnesemia may occur due to citrate toxicity, particularly in neonates, patients transfused with whole blood and those with preexisting liver disease. Reductions in these electrolytes may precipitate cardiac dysrhythmias; therefore careful monitoring of their levels is essential. Empiric therapy with calcium and magnesium is not recommended. Treatment, when indicated, includes administration of calcium or magnesium solutions as the chloride salts.
Potassium levels also require close monitoring, because massive transfusion may precipitate both hyperkalemia, due to leakage of potassium from stored cells, and hypokalemia, due to hepatic conversion of transfused citrate and lactate to bicarbonate, with resultant metabolic alkalosis. Theoretically, massive transfusion of banked blood may also precipitate the development of a metabolic acidosis, as banked blood is relatively acidic owing to its citrate and lactate content. It cannot be overstated however, that the presence of ongoing acidosis in the patient in shock should not be attributed to massive transfusion but to ongoing hemorrhage. Although persistent acidosis is ominous, bicarbonate administration is not routinely recommended unless pH remains persistently at or below 7.1 despite aggressive resuscitative measures.
Many trauma patients arrive in the ED with a lower than normal temperature, possibly due to prolonged exposure as well as the shock state. In the face of massive transfusion, hypothermia may contribute to the development of platelet dysfunction and cardiac dysrhythmias. Whenever possible, therefore, blood warmers should be utilized throughout the course of resuscitation.
At the extremes of age, trauma patients have limited cardiovascular reserve to tolerate the large shifts of fluid that occur during massive transfusion. One potential consequence of such physiologic restrictions is the development of signs and symptoms of congestive heart failure and potentially adult respiratory distress syndrome (ARDS). At such times, aggressive fluid administration may paradoxically defeat efforts to improve a patient's oxygenation status.
Perhaps the most feared consequences of transfusion are hemolytic transfusion mediated reactions and transfusion-transmitted disease. The most common cause of hemolytic transfusion reactions is ABO incompatibility, accounting for a mortality of 1/100,000 units transfused. The viruses of most concern are hepatitis B virus (HBV), hepatitis C virus (HCV), human immunodeficiency virus (HIV), and human T-cell lymphotrophic virus (HTLV).17 Recently, the risk of donating blood during an infectious window period were estimated as 1 in 63,000 for HBV; 1 in 103,000 for HCV; 1 in 493,000 for HIV; and 1 in 641,000 for HTLV. 17 Although modern screening techniques have substantially reduced the risk of blood-borne infection, the potential risk must always be considered when transfusion is contemplated.
Was this article helpful?
The term vaginitis is one that is applied to any inflammation or infection of the vagina, and there are many different conditions that are categorized together under this ‘broad’ heading, including bacterial vaginosis, trichomoniasis and non-infectious vaginitis.